Save for later

Having a hypo

You must do something as soon as you notice symptoms of a hypo, or if a blood test has shown your blood glucose levels (also called blood sugar) are too low. 

If you don’t act quickly, it could get worse and you could start feeling confused and drowsy. You could also become unconscious or have a fit. This is called a severe hypo, and you would need help to treat it.

Treating a hypo

Treat the hypo immediately. You can do this by eating or drinking 15 to 20g of a fast-acting carbohydrate. This could be:

  • three glucose or dextrose tablets
  • five jelly babies
  • a small glass of a sugary (non-diet) drink
  • a small carton of pure fruit juice
  • a tube of glucose gel.
Three glucose tablets
Five jelly babies
About 100 to 200 ml of a sugary drink
About 200 ml of fruit juice
A tube of glucose gel

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Which hypo treatment you choose is up to you. The type and amount depends on what works best for you. It might depend on your taste, or how easy it is to store or carry around. You can get things like glucose gel, glucose tablets and dextrose tablets on prescription. Talk to your diabetes team about this. They can give you advice about how much to take and which treatment to choose. 

If you’re not sure how much carbohydrate is in a product, check the food label. It's important to check this often, as ingredients can change. 

From April 2017, Lucozade Energy Original will contain 50% less sugar, so you will probably need to drink more of it to treat a hypo. For a period of time, there will be both old and new stock of Lucozade on sale, so it’s important to check the label before you buy. Ask your diabetes team for advice. We also have more information about the changes to sugar in food and drinks.

After having a hypo

After a hypo, you may need to eat or drink a bit more. This is to stop your sugar levels going down again. 

Try to eat 15 to 20g of a slower-acting carbohydrate. This could be a: 

  • sandwich
  • piece of fruit
  • bowl of cereal 
  • glass of milk. 

Or it could be your next meal, if it’s due.

If you’re feeling too drowsy or confused to eat or drink, ask someone to help you. 

What to do when someone is having a severe hypo

It’s important that your family and friends know what to do if you have a severe hypo and become unconscious. They shouldn’t try to give you any food or drink because you won’t be able to swallow. They will need to help you very quickly. 

They need to:

  • put you into the recovery position (on your side, with your head tilted back and knees bent)
  • give you a glucagon injection – if there is one and someone knows how to use it
  • call an ambulance – if you don’t have a glucagon injection or if you haven’t recovered 10 minutes after the injection.

You shouldn’t be having a lot of hypos and they shouldn’t be severe. If they are, get in touch with your healthcare team. 

It can be a good idea to record your hypos, to see if there are any trends or patterns. Knowing this may help your healthcare team find the best diabetes treatment for you.

Hypos at night

Low blood sugar levels do happen at night, and some people don’t always notice the symptoms and wake up straight away. This means that your blood sugar levels may drop further and the hypo may get more severe. If the hypo doesn’t wake you up, you may realise you've had one if you feel very tired or have a headache the next morning.

If you think you might be having hypos at night, do a blood test before you go to sleep and during the night. If the blood tests suggest you’re having hypos, you may need to change your insulin dose. Speak to your healthcare team about this.

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk